Identifying the cause of a persistent rash and facial swelling

Photograph: Getty images

Photograph: Getty images

Tue, Sep 30, 2008, 01:00

Chief suspects for allergy are foods or drugs and usually the reaction will take place within an hour, writes Thomas Lynch

Q I am a 30-year-old man and attended my doctor because of swelling of my face, which involved my lips, and also around my eyes. This problem has been present on an intermittent basis for several years. The swelling can also involve other sites, including my hands and arms. I occasionally develop an itchy, red rash all over my body. I was told that I have an allergy, but I cannot identify the cause.

A This medical problem is quite common. It may be that allergy is responsible and, if that is the case, the cause of the allergy is usually fairly obvious.Chief suspects as a cause of allergy are foods or drugs. However, nearly always there is a clear-cut relationship between the intake of the food or drug and the development of the swelling or rash.

Usually, the reaction to these substances takes place within an hour of intake and often much quicker, eg, within five or 10 minutes.In the case of food allergy, a patient will often notice symptoms such as tingling in the mouth or lips within minutes of food ingestion. If, however, there is no history of foods being associated, then food allergy is very unlikely. Likewise, if you are not taking drugs, this eliminates these as a cause. Certain drugs are particularly associated with rash and swelling - these include antibiotics, anti-inflammatories and some drugs used to treat blood pressure.

It is important, when discussing a patient's symptoms, to specifically inquire about these products, as a patient may not volunteer their use. If this is a long-standing complaint as you suggest and you have not been able to identify any trigger causing it, it is unlikely that a single specific cause will be found. The medical term for this skin rash is "urticaria", which has a typical nettle-sting appearance.

The term for the skin swelling is "angioedema" and is due to leaking of fluid from blood vessels beneath the skin. Commonly, a combination of events are involved in causing this condition. These include genetic predisposition, the climate, hormonal levels (especially in women) and viral infections. When a patient has such a medical condition, it can be very disabling, both from a work and social point of view. It is important to get sound medical advice on how to deal with the problem. This advice will include careful consideration about possible triggers of the condition and eliminating these, if they are present. Strong reassurance is also very important, as patients may begin to despair about their situation and also worry about how it might become life-threatening. This is particularly the case if they have had swelling of the tongue, or developed a sensation of choking.

Some patients may have already started to eliminate dietary products and they can be advised to stop this, unless there is good evidence that foods are involved. Many patients, with a history similar to your own, will respond well to the use of anti-histamine drugs. These can be used safely on a long-term basis. Newer, long-acting anti-histamines are now available and these are often very effective in controlling such symptoms. Occasionally, a combination of anti-histamines is employed. If the above approach is not successful in controlling your symptoms, then referral to a specialist with training in immunology or allergic diseases is warranted. Allergy diagnosis and treatment relies on careful assessment of a patient's history, physical examination and appropriate scientific tests (blood testing and skin testing). These can be performed only by trained medical practitioners as the use of non-scientific methods to diagnose allergic conditions can be misleading and should be discouraged.